Document Type : Case Report
- Khadijeh Saravani 1
- Pantea Ramezannezhad 2
- Mohammad Hossien Kamaloddini 3
- Mohammadmahdi Akbari 4
- Tayebeh Shahraki 5
1 Department of Internal Medicine, School of Medicine Zabol University of Medical Sciences
2 Department of Internal Medicine, School of Medicine Shahre kord University of Medical Sciences, Shahre kord, Iran
3 Clinical Toxicology Department, Imam Reza Hospital, Mashhad, Iran
4 General Physician, Zabol University of Medical Sciences, Zabol, Iran
5 Department of Midwifery, Faculty of Nursing and Midwifery, Zabol University of Medical Sciences, Zabol ,Iran
Objective: N-acetylcysteine is frequently used as an efficacious antidote for acetaminophen toxicity. It prevents liver injury induced by paracetamol and in most cases the overdose of acetylcysteine produces mild clinical effects.
Case Presentation: Here we describe a patient who self-treated himself by acetylcysteine after acetaminophen toxicity. Approximately 5 hours after receiving 140 g of acetaminophen, the patient developed confusion, hypotension as well as seizures and also had coagulopathy and acute kidney injury. Other causes of these symptoms were overdose of acetaminophen and amoxicillin. Finally, the patient was treated by extensive supportive therapy and got healed.
Conclusion: This case suggests that massive IV acetylcysteine overdose can cause serious life-threatening conditions. The purpose of reporting this case is to increase the awareness among medical staff concerning adverse reactions revealed after a massive overdose of N-acetylcysteine and their arrangement as well as describing the way of management of such problems. The seizure was one of the manifestations in our case and it is so rare. This indicates that massive dosing of acetylcysteine could form irreversible damages in the brain, so it is very important to start the management as soon as possible and monitor patients precisely.
seizures. Clin Toxicol (Phila) 2011; 49(5): 423-5. doi: 10.3109/15563650.2011.583664.
2. Lexicomp I. Acetylcysteine: Drug information. Uptodate. 2019. Available from: https://www. uptodate.com/contents/search?source=RELATED_SEARCH&search=Acetylcysteine
3. Mant TG, Tempowski JH, Volans GN, Talbot JC. Adverse reactions to acetylcysteine and effects of overdose. Br
Med J (Clin Res Ed) 1984; 289(6439): 217-9. doi: 10.1136/bmj.289.6439.217.
4. Sandilands EA, Bateman DN. Adverse reactions associated with acetylcysteine. Clin Toxicol (Phila) 2009; 47(2): 81-8.
5. Bailey B, Blais R, Letarte A. Status epilepticus after a massive intravenous N-acetylcysteine overdose leading to
intracranial hypertension and death. Ann Emerg Med 2004; 44(4): 401-6. doi: 10.1016/j.annemergmed.2004.05.014.
6. Mrvos R, Pummer TL, Krenzelok EP. Amoxicillin renal toxicity: how often does it occur? Pediatr Emerg Care 2013;
29(5): 641-3. doi: 10.1097/PEC.0b013e31828e9e78.
7. Jones DP, Gaber L, Nilsson GR, Brewer ED, Stapleton FB. Acute renal failure following amoxicillin overdose.
Clin Pediatr (Phila) 1993; 32(12): 735-9. doi:10.1177/000992289303201205.
8. Geller RJ, Chevalier RL, Spyker DA. Acute amoxicillin nephrotoxicity following an overdose. J Toxicol Clin Toxicol 1986; 24(2): 175-82. doi: 10.3109/15563658608990456.
9. Skokan JD, Hewlett JS, Hoffman GC. Thrombocytopenic purpura associated with ingestion of acetaminophen
(Tylenol). Cleve Clin Q 1973; 40(2): 89-91. doi: 10.3949/ccjm.40.2.89.
10. Linden CH, Rumack BH. Acetaminophen overdose. Emerg Med Clin North Am 1984; 2(1): 103-19.
11. Fischereder M, Jaffe JP. Thrombocytopenia following acute acetaminophen overdose. Am J Hematol 1994; 45(3): 258-9. doi: 10.1002/ajh.2830450313.
12. Farrell SE. Acetaminophen toxicity. Medscape Reference: Drugs, Disease, and Procedures. 2014. Available from: